Iowa, 2011

Tornado and Hail in Iowa, June 19 to 20, 2011

June 19 to 20, 2011 · NWS DMX · 21 events in 11 counties and zones

A strong warm front was located to the south of Iowa as a very strong push of warm and moist air was driven north into the area by a 60 kt low level jet. The airmass was very unstable with CAPE greater than 5000 J/kg with lifted indices near -10 just to the south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
$85,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong warm front was located to the south of Iowa as a very strong push of warm and moist air was driven north into the area by a 60 kt low level jet. The airmass was very unstable with CAPE greater than 5000 J/kg with lifted indices near -10 just to the south of the front. The airmass was relatively capped with 700 mb temperatures around +15 C. Precipitable water values increased to near 2 inches. Convection developed rapidly over southwest Iowa during the late evening The activity became severe quickly, producing hail of quarter to ping pong ball in size. Intense rainfall also occurred with the storms with rainfall of one to three inches per hour reported. As the storm system evolved, the storms began to turn into wind producing storms over southern Iowa. Winds of around 60 MPH blew across the southern two tiers of counties, causing damage to trees, power lines, and some minor damage to outbuildings in the area. One of the stronger storms blew the awning off of a camper and ripped siding from part of a house northeast of Russell in Lucas County. As the night progressed, thunderstorms continued to develop and wind became more of an issue. High winds also caused damage in Cass County at Atlantic. Numerous locations reported winds of 50 MPH with the storms as well. One tornado touched down in Mahaska County near New Sharon. It was a small tornado with damage embedded in a narrow path of straight line wind damage. Most of the damage was to trees and occurred on the south side of New Sharon and 2 miles to the west and east. The tornado destroyed one quarter of a rental building and carried it up to one quarter of a miles across a cemetery and part of the high school track. At least 40 gravestones were toppled by the wind and carried debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 5:35 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 19, 5:35 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT SUN JUN 19 2011

.UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SOMEWHAT COMPLICATED SCENARIO GOING INTO THE EVENING AND OVERNIGHT
HOURS. 3000 J/KG UNCAPPED CAPE OVER THE SOUTH NOW...BUT LITTLE TO
FOCUS INITIATION ON OVER IOWA FOR NOW. HOWEVER WEAK CONVERGENCE
TAKING PLACE ACROSS US HIGHWAY 20-30 CORRIDOR WITH CU FIELD FROM
NEBRASKA LIFTING ENE ALONG THAT ZONE. ANOTHER AREA OF DISTURBED CU
FORMING MORE ALONG THE APPROACHING WARM FRONT SOUTH OF THE REGION IN
NORTHERN KS AS WELL. IF LIS HIT -10 TO -12C BY EVENING...MAY NOT
NEED MUCH ELSE TO FIRE OFF SOME STORMS. OVERNIGHT INCREASING LOW
LEVEL JET IMPINGING ON BOUNDARY WITH H700 WAVE WILL BE MORE THAN
ENOUGH TO SUSTAIN STORMS INTO THE OVERNIGHT HOURS. EARLY SVR THREAT
MIGHT BE CONFINED TO SW SECTIONS THEN SPREADING TO THE NORTH DURING
THE LATE EVENING/OVERNIGHT HOURS. ANY TOR THREAT SHOULD BE PRIOR TO
06Z WEST/SOUTHWEST AND THEN TRANSITION TO WIND...HAIL...AND RAIN
THREAT. FFG REMAINS IN THE 1-2 INCH RANGE OVER MUCH OF THE REGION.
CHALLENGES ARISE AS TO HOW ORGANIZED THREAT IS OVERNIGHT TNT.
CORFIDI VECTORS OPPOSE LOW LEVEL JET FAR SOUTH TOWARD MORNING
HOURS...WHICH COULD AID IN BACKBUILDING. WITH PWATS IN THE 1.2 TO
1.4 RANGE...SOME HIGH RATES AND RAINFALL AMTS ARE POSSIBLE. STORMS
SHOULD LESSEN TOWARD PRE DAWN HOURS. TEMPS TNT WILL BE WARM WITH
LOWS IN THE LOWER 70S SOUTH AND UPPER 60S NORTH.

.LONG TERM/MONDAY MORNING THROUGH SUNDAY/...
POTENTIAL SEVERE WEATHER OUTBREAK ON MONDAY AFTERNOON THROUGH THE
OVERNIGHT HOURS WILL BE THE MAIN CONCERN IN THE EXTENDED...WITH ALL
MODES OF SEVERE WEATHER LIKELY INCLUDING TORNADOES. THERE IS A
POSSIBILITY OF REDEVELOPMENT TO A LESSER DEGREE OVER THE NORTHEAST
ON TUESDAY. PATTERN THEN TRANSITIONS TO A MORE NORTHWESTERLY FLOW
WITH MUCH COOLER AIR IN PLACE...AND AFTERNOON PEAK HEATING SHOWERS
AND THUNDERSTORMS WITH NEAR RECORD LOW MAXIMUM TEMPS.

MONDAY MORNING THROUGH TUESDAY MORNING...
A WEAKENING MCS IS EXPECTED TO BE ONGOING BY 12Z TOMORROW MORNING.
THE EXACT PLACEMENT OF THIS MCS...AND THE OUTFLOW BOUNDARIES IT
LEAVES BEHIND WILL HAVE A LARGE IMPACT THE TIMING AND PLACEMENT OF
CONVECTIVE INITIATION MONDAY AFTERNOON. GUIDANCE SHOWS A SHORTWAVE
MOVING ACROSS THE IA/SD/NE BORDER EARLY MONDAY MORNING...WITH THE
BEST H850 THETA_E ADVECTION ACROSS THE IA/MN BORDER. THESE LINGERING
THUNDERSTORMS SHOULD BE ELEVATED...WITH MINIMAL THREAT FOR SEVERE
WEATHER...ALTHOUGH A STRAY WIND OR HAIL REPORT IS POSSIBLE. HAVE
HIGHEST POPS ACROSS THE NORTH TO REFLECT THE NORTHERN TRACK
SUPPORTED IN BY THE QPF PLACEMENT IN THE 19.12Z GFS..ECMWF..AND NAM.
HOWEVER...EXPANDED POPS ACROSS THE ENTIRE CWA TO ACCOUNT FOR THE
CONVECTION THAT IS EXPECTED TO BREAK OUT ACROSS NEBRASKA SUNDAY
EVENING...AND MAY STILL BE AROUND BY THE START OF THE PERIOD.

THROUGHOUT THE REST OF THE MORNING HOURS AND INTO EARLY MONDAY
AFTERNOON...THE UPPER LEVEL PV ANOMALY ACROSS THE TX/OK PANHANDLES
SHOULD CONGEAL AN TAKE ON A NEGATIVE TILT AS THE JET STREAK ROUNDS
THE BASE OF THE TROUGH. ANY RESIDUAL CLOUD COVER FROM THE OVERNIGHT
CONVECTION SHOULD QUICKLY DISSIPATE...AND WARM AIR ADVECTION WITH
H700 TEMPS OF 14-16C WILL ESTABLISH A CAP ACROSS CWA. AN ELEVATED
MIXED LAYER FROM 700-500MB...COMBINED WITH AFTERNOON CLEARING SHOULD
ALLOW THE BOUNDARY LAYER TO RAPIDLY DESTABILIZE WITH SBCAPES OF
3000-4000J/KG IN PLACE BY LATE AFTERNOON. THIS CONDITIONAL
INSTABILITY WILL LIKELY BE REALIZED BY LATE AFTERNOON/EARLY EVENING
AS THE STRONG SYNOPTIC FORCING WITH THE HEIGHT FALLS AHEAD OF THE PV
ANOMALY WILL DYNAMICALLY DESTABILIZE THE MID LEVELS AND ERODE THE
CAP. GIVEN THE FAVORABLE THERMODYNAMIC ENVIRONMENT IN
PLACE...ATTENTION THEN TURNS TO THE WIND PROFILE TO DIAGNOSE THE
CONVECTIVE MODE. BY MONDAY AFTERNOON THE AFOREMENTIONED JET STREAK
WILL BE SURGING NORTHWARD ACROSS CENTRAL KS...EASTERN NE. DEEP LAYER
SHEAR VALUES OF 50-60KTS WILL SUPPORT SUPERCELLS. MEANWHILE 6HR
PRESSURE FALLS OVER EASTERN NE/SD WILL RESULT IN SOUTH SOUTHEASTERLY
SURFACE WINDS. SOUNDINGS SHOWS VEERING WIND PROFILE IN THE LOWER
LEVELS FAVORABLE FOR TORNADOES GIVEN THAT THE STORMS WILL BE SURFACE
BASED. THE HIGHEST SHR VALUES WILL BE ALONG THE WARM FRONT...WHICH
SHOULD BE LOCATED ACROSS THE NORTHERN HALF OF IOWA BY LATE
AFTERNOON.

CURRENTLY ENVISION THE SCENARIO UNFOLDING WITH THE WARM FRONT
LIFTING ACROSS THE I80 CORRIDOR BY 18Z...HWY20 BY 21Z...AND TOWARD
HWY18 BY 24Z. GIVEN THE MODEL TRENDS WHICH HAVE INTENSIFIED THE
SYSTEM SLIGHTLY AND SLOWED IT DOWN...DONT SEE THE WARM FRONT SURGING
NORTHWARD INTO MINNESOTA. ALONG THAT SAME LINE OF THOUGHT...FEEL
THAT THE CAP WILL MOST LIKELY HOLD UNTIL AT LEAST 21Z...WITH
CONVECTION BREAKING OUT IN THE AREA OF ENHANCED CONVERGENCE ALONG
THE WARM FRONT. THESE STORMS ARE EXPECTED TO BE SUPERCELLULAR AND
COULD QUICKLY TURN SEVERE. MEANWHILE ANOTHER ROUND OF STORMS SHOULD
DEVELOP CLOSER TO THE UPPER LEVEL DYNAMICS ALONG THE DRY LINE IN
EASTERN NE/KS...AND MOVE THROUGH CENTRAL IOWA OVERNIGHT. THESE
STORMS WILL INITIATE AS DISCRETE SUPERCELLS...AND LIKELY GROW
UPSCALE INTO A LINEAR COMPLEX WITH EMBEDDED HP SUPERCELLS. THE
SEVERE THREAT MAY LAST THROUGH THE EARLY MORNING HOURS OF TUESDAY.

ON TUESDAY...THE CLOSED UPPER LEVEL LOW WILL BE SLOW TO MOVE
NORTHEAST...MEANING THE DYNAMICS WILL STILL BE IN PLACE FOR
ORGANIZED CONVECTION. DEPENDING ON THE AMOUNT OF HEATING THAT TAKES
PLACE...BUFKIT SOUNDINGS FROM WATERLOO SHOW SKINNY CAPE WITH VEERING
WIND PROFILES INDICATING THE POTENTIAL OF LOW TOP SUPERCELLS
DEVELOPING OVER THE NORTHEASTERN PART OF THE CWA DURING THE
AFTERNOON. LOW LEVEL HODOGRAPHS WOULD SUPPORT THE POSSIBILITY OF A
FEW TORNADOES.

WEDNESDAY THOUGH SUNDAY...COLDER AIR WILL SETTLE IN ACROSS THE
MIDWEST ON THE BACK SIDE OF THIS SYSTEM AS THE UPPER LEVEL LOW
WOBBLES ACROSS THE UPPER MIDWEST. SOUNDINGS SHOW LOW STRATUS IN
PLACE ON WEDNESDAY THROUGH FRIDAY...WITH THE LIGHT RAIN OR DRIZZLE
LIKELY AT TIMES. IF THERE ARE A FEW BREAKS IN THE CLOUDS...H850
TEMPS STRUGGLE TO GET ABOVE 10C...SO PERHAPS A FEW THUNDERSTORMS
COULD DEVELOP DURING THE AFTERNOON HOURS. LOOK FOR HIGH TEMPERATURES
TO BE IN ONLY IN THE 60S...WHICH WOULD BE NEAR RECORD FOR LATE JUNE.

&&

.AVIATION...20/00Z
COMPLEX FORECAST AGAIN THIS CYCLE AS THE AIRMASS OVER THE TAF
LOCATIONS IS MOIST AND QUITE UNSTABLE.  THERE ARE NUMEROUS
BOUNDARIES AROUND...ANY OF WHICH THUNDERSTORMS CAN DEVELOP ALONG.
THERE ARE ALSO NUMEROUS UPPER LEVEL DISTURBANCES THAT CAN AID
DEVELOPMENT.  THE MOST REASONABLE SOLUTION IS THAT STORMS WILL FIRE
ALONG A WARM FRONT IN NORTHERN MISSOURI THEN SPREAD INTO SOUTHERN
IOWA OVERNIGHT AND WEAKEN OR DIMINISH TOWARDS 12-15Z.  WARM AIR
ALOFT WILL THEN BRING MAINLY VFR CIGS TO TAF LOCATIONS FOR THE REST
OF THE FORECAST PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...BEITLICH
AVIATION...FAB
Hazardous weather outlook, Jun 19, 9:03 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT SUN JUN 19 2011

IAZ033>039-044>050-057>062-070>075-081>086-092>097-210315-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1003 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO ACROSS SOUTHERN AND CENTRAL IOWA
MUCH OF THE NIGHT. GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 70
MPH ARE THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE
THROUGH 2 AM PRIMARILY ACROSS THE SOUTHERN HALF OF IOWA. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING THROUGH MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE OR
LARGER HAIL...DAMAGING WIND TO 75 MPH AND A FEW TORNADOES WILL BE
POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT
HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH
MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE
STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT AS WELL
AS MONDAY EVENING AND NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL
WILL LIKELY BE NEEDED MONDAY.

IAZ004-005-024-210315-
EMMET-KOSSUTH-HUMBOLDT-
1003 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. PING PONG
BALL SIZED HAIL AND DAMAGING WINDS TO 60 MPH ARE THE MAIN THREATS.
LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE HAIL AND
DAMAGING WIND TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE.
LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE
POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY
NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED
MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS
CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION
EVOLVES.

IAZ006-007-015>017-023-025>028-210315-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-
1003 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH PING PONG BALL
SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH THE MAIN THREATS.
LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZED HAIL
AND DAMAGING WIND TO 70 MPH ALONG WITH A FEW TORNADOES WILL ALL BE
POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT
HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH
MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED
MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS
CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION
EVOLVES.

FAB

In the hours before

Local storm report, Jun 19, 4:47 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          2 E RAKE                43.48N 93.88W
06/19/2011                   WINNEBAGO          IA   TRAINED SPOTTER

            TORNADO TOUCHED DOWN IN OPEN FIELD NEARLY STATIONARY. NO
            DAMAGE.

&&

MS JUN 11

The radar

The Des Moines radar (KDMX), 96 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Union

When
June 19, 9:33 PM CST
Where
Union County, Arispe
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.950, -94.220

Hail, Union

When
June 19, 9:35 PM CST
Where
Union County, Arispe
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.950, -94.220

Thunderstorm Wind, Ringgold

When
June 19, 10:52 PM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.710, -94.050

Four mature trees down along with numerous 6 inch diameter limbs. Two power lines were downed. An abandon mobile home was blown off its foundation.

Heavy Rain, Polk

When
June 19, 11:00 PM CST to June 20, 6:00 AM CST
Where
Polk County, 0.69 mi N of Windsor Hgts
Reported by
Trained Spotter
Coordinates
41.610, -93.720

Rainfall since midnight with 2 inches falling from 0300 to 0600 CST.

Thunderstorm Wind, Decatur

When
June 19, 11:12 PM CST
Where
Decatur County, 2.21 mi WNW of Leon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.740, -93.770

Heavy rain and pea size hail also reported west of Leon. Wind speed estimated.

Thunderstorm Wind, Decatur

When
June 19, 11:15 PM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
40.740, -93.750

Significant tree damage in the town of Leon. An estimated 100 to 200 trees felled in town with large trees littering the town. Trees fell on the roofs of many houses, but no major structural damage.

Hail, Adair

When
June 19, 11:29 PM CST to 11:42 PM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
0.88 in hail
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.500, -94.320

Hail covering the ground. Some tree limbs down and some leaves removed from trees. Lasted 10 to 15 minutes.

Thunderstorm Wind, Lucas

When
June 19, 11:45 PM CST
Where
Lucas County, 1.04 mi E of Chariton
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.020, -93.300

Hail, Polk

When
June 19, 11:48 PM CST
Where
Polk County, 0.86 mi SE of Rider
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.660, -93.770

Thunderstorm Wind, Lucas

When
June 19, 11:53 PM CST
Where
Lucas County, 1.73 mi NE of Russell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.000, -93.180

An awning of a camper was torn off, some siding from a house was also removed. Power reported out.

Hail, Polk

When
June 19, 11:56 PM CST to June 20, 12:03 AM CST
Where
Polk County, 1.69 mi ENE of Herrold
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
NWS Employee
Coordinates
41.730, -93.720

At the National Weather Service office.

Hail, Polk

When
June 20, 12:05 AM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.720, -93.610

In the northwest part of Ankeny.

Thunderstorm Wind, Monroe

When
June 20, 12:15 AM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
57 kt (66 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Numerous small branches and limbs down along with a few portions of larger trees with some of the trees blocking portions of the road. Another tree fell onto a vehicle at the Chinese restaurant on east Benton.

Thunderstorm Wind, Monroe

When
June 20, 12:17 AM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Estimated winds of 60 MPH.

Hail, Clarke

When
June 20, 1:31 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Hail, Adair

When
June 20, 1:50 AM CST
Where
Adair County, 3.69 mi W of Rosserdale
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.390, -94.490

Hail dented a truck.

Hail, Adair

When
June 20, 2:10 AM CST
Where
Adair County, 8.63 mi NE of Howe
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.500, -94.280

Hail, Dallas

When
June 20, 2:11 AM CST
Where
Dallas County, Dexter
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Post Office
Coordinates
41.520, -94.230

Thunderstorm Wind, Cass

When
June 20, 2:27 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.400, -95.010

Six inch branches down and a 40-50 foot tree fell on top of a house.

Tornado, Mahaska

When
June 20, 3:59 AM CST to 4:01 AM CST
Where
Mahaska County, 1.06 mi ESE of New Sharon to 1.34 mi ESE of New Sharon
Rating
EF1
Path length
0.35 mi
Path width
75 yd
Property damage
$150,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
41.462, -92.653

Winds estimated at 110 MPH. Numerous trees downed with some trees on top of houses. Power lines down and storage shed shifted from its foundation and cars pushed into a ditch.

Thunderstorm Wind, Mahaska

When
June 20, 4:05 AM CST to 4:10 AM CST
Where
Mahaska County, 0.97 mi E of New Sharon
Measured
57 kt (66 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.470, -92.651

Damage to power lines, trees and houses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301168, 301169, 301464, 301426, 301171, 301467, 301403, 301170, 301172, 301176, 301400, 301174, 301463, 301175, 301423, 301404, 301405, 301407, 301465, 301418, 301422.